Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

May 21, 20064 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 21, 2006, 6:14 PM EDT for 4 counties in Massachusetts. It was in force for 31 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2006, 6:14 PM EDT (22:14 UTC)
Expired
May 21, 2006, 6:45 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 39 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:15 PM EDTHAIL 0.75Framingham, MA
May 21, 6:25 PM EDTHAIL 0.75Newton, MA
May 21, 6:32 PM EDTTSTM WND GST 60Milton, MABLUE HILL OBSERVATORY, APPROXIMATELY 635 FEET MSL
May 21, 6:35 PM EDTTSTM WND DMGChelsea, MATREE DOWN ON CAR
May 21, 6:39 PM EDTTSTM WND DMGBoston, MATREES AND WIRES DOWN
May 21, 6:40 PM EDTTSTM WND DMGBoston, MAWIRES DOWN ON LEXINGTON AVENUE
May 21, 6:40 PM EDTTSTM WND DMGDedham, MATREE AND WIRES DOWN ON DEDHAM AND SOUTH STREETS
May 21, 6:40 PM EDTTSTM WND DMGNeedham, MATREES DOWN, ONE FELL ON A HOUSE
May 21, 6:41 PM EDTTSTM WND DMGWest Roxbury, MAFOUR INCH LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 212216
SVRBOX
MAC017-021-025-027-212245-
/O.NEW.KBOX.SV.W.0005.060521T2214Z-060521T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
614 PM EDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  THIS INCLUDES THE CITY OF MILFORD
  SOUTHEASTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITIES OF...WALTHAM...SOMERVILLE...NEWTON...
  FRAMINGHAM...CAMBRIDGE
  NORFOLK COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITIES OF...QUINCY...FRANKLIN...BROOKLINE
  SUFFOLK COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF BOSTON

* UNTIL 645 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM CONCORD TO SHERBORN TO 
  MILLVILLE...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEXINGTON...WESTON...WELLESLEY AND WALTHAM BY 620 PM EDT
  WRENTHAM...WESTWOOD...WATERTOWN AND NORFOLK BY 625 PM EDT
  WINCHESTER AND WALPOLE BY 630 PM EDT
  BOSTON BY 640 PM.

LAT...LON 4247 7149 4226 7152 4201 7169 4203 7120
      4226 7098 4244 7100

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:15 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 21, 4:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SUN MAY 21 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A POTENT SHORT WAVE DISTURBANCE WAS CENTERED OVER EASTERN LAKE
ONTARIO JUST WEST OF WATERTOWN AND FORT DRUM NY LATE THIS AFTERNOON.
THE ASSOCIATED COLD FRONT WAS ENTERING WESTERN NEW ENGLAND AT THIS
TIME. A BAND OF SHOWERS AHEAD OF THIS COLD FRONT...ASSOCIATED WITH
GENERAL ISENTROPIC LIFT AT 850 MILLIBARS WAS CROSSING EASTERN
SECTIONS OF THE FORECAST AREA. MEANWHILE...ADDITIONAL SHOWERS AND A
LINE OF THUNDERSTORMS WERE FORMING AHEAD OF THE SHORT WAVE...MAINLY
DUE TO STEEPENING MID LEVEL LAPSE RATES.

THE SHORT WAVE WILL CROSS SOUTHERN NEW ENGLAND TONIGHT...THEN
TRACK OFFSHORE BY DAYBREAK. CONTINUED THE CHANCE FOR SHOWERS AND
THUNDERSTORMS INTO THE FIRST HALF OF THIS EVENING. THE ACTIVITY IS
EXPECTED TO GRADUALLY DIMINISH BY 06Z. DUE TO THE LOW FREEZING
LEVELS AND STRONG WIND FIELDS ALOFT...HAVE CONTINUE MENTION OF GUSTY
WINDS AND SMALL HAIL IN THE ZONES EARLY THIS EVENING. EXPECT A
CHANGE TO MUCH COOLER AIR OVERNIGHT. TEMPERATURES ACROSS SOME OF THE
INTERIOR VALLEYS MAY DROP INTO THE MID TO UPPER 30S BY DAYBREAK.
HOWEVER DUE TO SUFFICENT MIXING WITHIN THE BOUNDARY LAYER...NO FROST
IS EXPECTED AT THIS TIME.

AN UNSEASONABLY COOL DAY (FOR MID MAY) IS EXPECTED ON MONDAY.
EXAMINING THE WIND TRAJECTORY FROM THE UPPER GREAT LAKES AND WESTERN
QUEBEC PROVINCE REGION...TEMPERATURES STRUGGLED TO RISE THROUGH THE
40S TODAY. FEEL THAT THE MAV TEMPERATURE GUIDANCE IS TOO WARM
ESPECIALLY ALONG THE COAST AND THUS PREFER THE COOLER MET NUMBERS.

ANOTHER SHORT WAVE DISTURBANCE IS EXPECTED TO PIVOT UNDERNEATH THE
BASE OF THE UPPER LEVEL TROUGH ACROSS SOUTHERN NEW ENGLAND MONDAY
EVENING. EXPECT A BATCH OF CLOUDS WITH THIS DISTURBANCE...HOWEVER
MOISTURE WILL BE LACKING. THUS A SLIGHT CHANCE OF SPRINKLE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A PATTERN CHANGE IS COMING AS UPPER RIDGE BUILDS ACRS CENTRAL AND
EASTERN US NEXT WEEKEND INTO NEXT WEEK...BUT NW FLOW ALOFT WILL KEEP
NEW ENG VULNERABLE TO BACKDOOR FRONTS AND SO TEMP FCST WILL BE VERY
TRICKY NEXT WEEKEND.

UPPER TROF WILL REMAIN LOCKED IN EAST OF NEW ENG TUE INTO WED AS A
FEW SHORTWAVES ROTATE ACRS NEW ENG IN NW FLOW.  ONE SHORTWAVE
PASSAGE IS EXPECTED EARLY TUE.  PLENTY OF LOW LEVEL MOISTURE AND
COOL AIR ALOFT SUGGESTS LOTS OF DIURNAL CU WILL DEVELOP TUE AND CANT
RULE OUT A SPINKLE OR BRIEF SHOWER.  WE WILL HAVE SLGT CHC POPS IN
THE GRIDS.  TEMPS BELOW NORMAL TUE AS 850 TEMPS ONLY +1/+2 WHICH
SUPPORTS NO HIGHER THAN LOW/MID 60S EXCEPT UPPER 50S HIR ELEV.

PTCLDY TUE NIGHT AS DIURNAL CLOUDS SHOULD ERODE AND DECREASE IN
COVERAGE...WITH MINS IN THE 40S.  ANOTHER SHORTWAVE PSBL DURING WED
BUT TEMPS ALOFT ARE WARMER AND LOW LEVEL MSTR NOT AS PRONOUNCED AS
TUE SO PTSUNNY SKIES ARE EXPECTED.  NAM INDICATING SOME LGT QPF
EASTERN ZONES BUT IS LIKELY OVERDONE WITH MID LEVEL LAPSE RATES.
TEMPS WILL BE A FEW DEGREES MILDER ON WED AS 850 TEMPS MODERATE BUT
STILL BELOW NORMAL WITH READINGS MOSTLY IN THE 60S.

CONTINUED MODERATION ON THU AS UPPER TROF PULLS AWAY AND SHORTWAVE
RIDGING MOVES IN WITH SW FLOW DEVELOPING.  TEMPS SHOULD GET TO NEAR
NORMAL LEVELS INTO UPPER 60S TO LOW/MID 70S.

ON FRI...GFS IS SIMILAR TO CMC GLOBAL WITH PROGRESSIVE SHORTWAVE
MOVING EWD INTO NEW ENG WITH GOOD MOISTURE TRANSPORT AHEAD OF THIS
SYSTEM.  ECMWF IS SLOWER BUT ALSO INDICATES INCREASING CHC OF
SHOWERS LATE FRI INTO SAT AS HIR 850 MB DEWPOINT AIR ADVECTS INTO
NEW ENG.  WE WILL MENTION A CHC SHOWERS FRI FOR NOW. THIS HAS
POTENTIAL TO BRING LOCALLY HEAVY RAIN AS PWATS INCREASE TO 1.5.

FCST BECOMES TRICKY SAT AND SUN AS MODELS DIFFER ON EVOLUTION OF MID
LEVEL FLOW PATTERN.  GFS SHOWS MORE AMPLIFIED TROF MOVG ACRS
MARITIMES WHICH RESULTS IN MORE NW FLOW AND RESULTING BACKDOOR CDFNT
KEEPING IT COOLER SAT AND ESPECIALLY SUN.  CMC GLOBAL IS LEAST
AMPLIFIED WITH DOWNSTREAM TROF WHILE ECMWF IS CLOSER TO GFS.  GFS
DOES NOT HAVE SUPPORT OF ITS ENSEMBLE MEMBERS WHICH SHOW MORE
RIDGING AND BACKDOOR FNT TO THE N...SIMIALR TO CMC GLOBAL.  DUE TO
UNCERTAINTY WE WILL NOT COMMIT TO ONE SOLUTION BUT WILL LEAN TOWARDS
WARMER TEMPS NEXT WEEKEND BASED ON ENSEMBLE MEAN.  BIG BUST
POTENTIAL ON TEMPS NEXT WEEKEND AS IT COULD BE VERY WARM IF BACKDOOR
STAYS TO THE N...BUT COOL IF FNT TO THE S.

&&

.AVIATION...
MVFR CEILINGS AND VSBYS IN SHRA/ISOLD TSRA FROM NOW THROUGH 01Z THIS
EVENING AND BKN CEILINGS AROUND 3K FT FROM 05Z THROUGH 11Z ACROSS
THE INTERIOR TONIGHT. SFC WINDS MAY GUST TO 35-40 KT WITH THESE
SHOWERS AND TSRA AND JUST BEHIND THE COLD FRONT WITH MECHANICAL
SHEAR EXPECTED. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.MARINE...
SHORT TERM...GALES HAVE BEEN BROUGHT INTO THE WATERS A FEW HOURS
FASTER DUE TO STRONG COLD AIR ADVECTION JUST BEHIND THE COLD FRONT
AND JUDGING FROM LATEST OBSERVATIONS SEEN UPSTREAM.

LONG TERM...THERE MAY BE A FEW LEFTOVER GUSTS NEAR 25 KTS ON
TUE...OTHERWISE WEAKENING PRES GRADIENT SUGGESTS WINDS BELOW 20 KTS
THRU THU.  WE MAY SEE A FEW G20+ KTS THU NIGHT INTO FRI IN SW FLOW.
LOW CONFIDENCE IN WIND FCST NEXT WEEKEND DUE TO UNCERTAINTY OF
BACKDOOR FNT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FOR ANZ231-232-250-254-255 FROM MIDNIGHT MONDAY
     TO 11 AM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ230-233>237 UNTIL 6 PM MONDAY.
&&

SHORT TERM...STRAUSS
LONG TERM...KJC
AVIATION...STRAUSS
MARINE...KJC/STRAUSS
Hazardous weather outlook, May 21, 4:27 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT SUN MAY 21 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN
KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
427 PM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...RHODE
ISLAND...AND THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW
ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ALONG A COLD FRONT WILL MOVE ACROSS SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON INTO THIS EVENING.  ISOLATED WIND
DAMAGE AND LARGE HAIL IS POSSIBLE WITH A FEW OF THE STRONGER
STORMS.  THE LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
THROUGH WESTERN AND CENTRAL MASSACHUSETTS...NORTHERN CONNECTICUT AND
SOUTHWEST NEW HAMPSHIRE THROUGH 6 PM...REACHING RHODE ISLAND AND
EASTERN MASSACHUSETTS BETWEEN 6 AND 8 PM.

FLOOD WARNINGS CONTINUE FOR THE LOWER CONNECTICUT RIVER...THE
MERRIMACK RIVER AT GOFFS FALLS...AND THE IPSWICH RIVER AT IPSWICH.
PLEASE REFER TO THE LATEST FLOOD STATEMENT (BOSFLSBOX) FOR MORE
DETAILED INFORMATION ON THE FLOOD WARNINGS STILL IN EFFECT.

GALE WARNINGS REMAIN POSTED FOR LATE TONIGHT AND MONDAY MORNING FOR
THE OUTER WATERS AS WELL AS CAPE COD BAY AND NANTUCKET SOUND...AS
WEST TO NORTHWEST WINDS GUST TO 35 KTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH 8 PM FOR ISOLATED SEVERE
WEATHER.

KJC/KAB

In the hours before

Special weather statement, May 21, 5:03 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT SUN MAY 21 2006

CTZ002>004-MAZ003>005-010>012-026-NHZ011-012-015-212200-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN
HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-HARTFORD
CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN
WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WINDHAM
CT-
503 PM EDT SUN MAY 21 2006

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH ALONG A LINE EXTENDING NEAR PETERBOROUGH THROUGH ORANGE TO
SPRINGFIELD...MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
LYNDEBOROUGH...GREENFIELD...TEMPLE AND HARON BY 510 PM EDT
MONT VERNON...WILTON...NEW IPSWICH AND MILFORD BY 520 PM EDT
BEDFORD AND MERRIMACK BY 530 PM EDT
NASHUA...WORCESTER...PUTNAM BY 6 PM.

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:11 PM EDTSevere Thunderstorm WarningBOXHampshire, Worcester34 min
May 21, 5:49 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester26 min
May 21, 6:30 PM EDTSpecial Marine WarningBOX75 days
May 21, 6:32 PM EDTSpecial Marine WarningBOX78 days
May 21, 6:38 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth37 min
May 21, 6:40 PM EDTSpecial Marine WarningBOX81 days
May 21, 7:01 PM EDTSpecial Marine WarningBOX81 days

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.